Repository logo
Log in(current)
Repository logoMIT Open ScholarshipDSpace@MIT
  1. Home
  2. MIT Open Access Articles
  3. MIT Open Access Articles
  4. On Maximizing Sums of Non-monotone Submodular and Linear Functions

On Maximizing Sums of Non-monotone Submodular and Linear Functions

Thumbnail Image
Download
Name

453_2023_Article_1183.pdf

Size

1.22 MB

Format

Adobe PDF

Checksum (MD5)

9abaf47431626d10312f2a8d5f45d28b

Download all files submitted through automated deposit
art_956845036155892528.zip (844.82 KB)
Author(s)
Qi, Benjamin
Date Issued
November 13, 2023
Publisher
Springer US
Citation
Qi, Benjamin. 2023. "On Maximizing Sums of Non-monotone Submodular and Linear Functions."
Version
Final published version
Abstract
Abstract We study the problem of Regularized Unconstrained Submodular Maximization (RegularizedUSM) as defined by Bodek and Feldman (Maximizing sums of non-monotone submodular and linear functions: understanding the unconstrained case, arXiv:2204.03412 , 2022): given query access to a non-negative submodular function $$f:2^{{\mathcal {N}}}\rightarrow {\mathbb {R}}_{\ge 0}$$ f : 2 N → R ≥ 0 and a linear function $$\ell :2^{{\mathcal {N}}}\rightarrow {\mathbb {R}}$$ ℓ : 2 N → R over the same ground set $${\mathcal {N}}$$ N , output a set $$T\subseteq {\mathcal {N}}$$ T ⊆ N approximately maximizing the sum $$f(T)+\ell (T)$$ f ( T ) + ℓ ( T ) . An algorithm is said to provide an $$(\alpha ,\beta )$$ ( α , β ) -approximation for RegularizedUSM if it outputs a set T such that $${\mathbb {E}}[f(T)+\ell (T)]\ge \max _{S\subseteq {\mathcal {N}}}[\alpha \cdot f(S)+\beta \cdot \ell (S)]$$ E [ f ( T ) + ℓ ( T ) ] ≥ max S ⊆ N [ α · f ( S ) + β · ℓ ( S ) ] . We also consider the setting where S and T are constrained to be independent in a given matroid, which we refer to as Regularized Constrained Submodular Maximization (RegularizedCSM). The special case of RegularizedCSM with monotone f has been extensively studied (Sviridenko et al. in Math Oper Res 42(4):1197–1218, 2017; Feldman in Algorithmica 83(3):853–878, 2021; Harshaw et al., in: International conference on machine learning, PMLR, 2634–2643, 2019), whereas we are aware of only one prior work that studies RegularizedCSM with non-monotone f (Lu et al. in Optimization 1–27, 2023), and that work constrains $$\ell $$ ℓ to be non-positive. In this work, we provide improved $$(\alpha ,\beta )$$ ( α , β ) -approximation algorithms for both RegularizedUSM and RegularizedCSM with non-monotone f. Specifically, we are the first to provide nontrivial $$(\alpha ,\beta )$$ ( α , β ) -approximations for RegularizedCSM where the sign of $$\ell $$ ℓ is unconstrained, and the $$\alpha $$ α we obtain for RegularizedUSM improves over (Bodek and Feldman in Maximizing sums of non-monotone submodular and linear functions: understanding the unconstrained case, arXiv:2204.03412 , 2022) for all $$\beta \in (0,1)$$ β ∈ ( 0 , 1 ) . We also prove new inapproximability results for RegularizedUSM and RegularizedCSM, as well as 0.478-inapproximability for maximizing a submodular function where S and T are subject to a cardinality constraint, improving a 0.491-inapproximability result due to Oveis Gharan and Vondrak (in: Proceedings of the twenty-second annual ACM-SIAM symposium on discrete algorithms, SIAM, pp 1098–1116, 2011).
MIT Department
Massachusetts Institute of Technology. Department of Electrical Engineering and Computer Science
Terms of Use
Creative Commons Attribution
https://creativecommons.org/licenses/by/4.0/
Persistent DSpace Link
https://hdl.handle.net/1721.1/153006
DOI of Published Version
https://doi.org/10.1007/s00453-023-01183-3
Repository logo
PrivacyPermissionsAccessibilityContact us
Repository logo
Notify us about copyright concerns.